John Libbey Eurotext

Epileptic Disorders

The Educational Journal of the

Valproate-induced reversible sensorineural hearing loss: a case report with serial audiometry and pharmacokinetic modelling during a valproate rechallenge Volume 16, issue 3, September 2014

Figures

  • Figure 1

Tables

Authors
1 Department of Pharmacy, University of Malaya, Kuala Lumpur
2 Division of Neurology, Department of Medicine, University of Malaya, Kuala Lumpur
3 Department of Otorhinolaringology, Faculty of Medicine, University of Malaya, Kuala Lumpur, Malaysia
* Correspondence: Kheng-Seang Lim Neurology Laboratory, 6th Floor, Menara Selatan, University Malaya Medical Centre, 50603 Kuala Lumpur, Malaysia
  • Key words: hearing loss, ototoxicity, valproic acid, epilepsy, pharmacokinetics, AED, side effects
  • DOI : 10.1684/epd.2014.0671
  • Page(s) : 375-9
  • Published in: 2014

Hearing loss has been reported with valproic acid (VPA) use. However, this is the first case of VPA-induced hearing loss that was tested and confirmed with a VPA rechallenge, supported by serial audiometry and pharmacokinetic modelling. A 39-year-old truck driver with temporal lobe epilepsy was treated with VPA at 400 mg, twice daily, and developed hearing loss after each dose, but recovered within three hours. Hearing loss fully resolved after VPA discontinuation. Audiometry performed five hours after VPA rechallenge showed significant improvement in hearing thresholds. Pharmacokinetic modelling during the VPA rechallenge showed that hearing loss occurred at a level below the therapeutic range. Brainstem auditory evoked potential at three months after VPA discontinuation showed bilateral conduction defect between the cochlear and superior olivary nucleus, supporting a pre-existing auditory deficit. VPA may cause temporary hearing threshold shift. Pre-existing auditory defect may be a risk factor for VPA-induced hearing loss. Caution should be taken while prescribing VPA to patients with pre-existing auditory deficit.